Alert archive / Alabama / River Flood Warnings in 2010

River Flood Warning 22, NWS Birmingham, AL

March 10, 20105 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 10, 2010, 7:56 PM CST for 5 counties in Alabama. It took effect at Mar 11, 2010, 9:33 AM CST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 7:56 PM CST (01:56 UTC)
In effect from
Mar 11, 2010, 9:33 AM CST
Expired
Mar 15, 2010, 11:14 PM CDT
In force
5 days
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL

The river

Written for the forecast point Alabama River at Montgomery (MGMA1). The gauge peaked at 39.65 ft at Mar 12, 2010, 3:00 PM CST.

actionminormoderate304003/1103/1203/1303/1403/1503/1603/17
Action stage
26 ft
Minor stage
35 ft
Moderate stage
45 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419988, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:33 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 10, 5:33 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST WED MAR 10 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

GOING TO FOCUS ON THE MAIN CONCERN FOR RIGHT NOW AND THAT IS THE
SEVERE THREAT AS WELL AND CONTINUED FLOODING ACROSS THE AREA.
LOOKING AT SOME MESOSCALE FEATURES ONGOING RIGHT NOW...WE HAVE TWO
MAIN FEATURES THAT WE ARE WATCHING.

THE FIRST IS A STUBBORN BUBBLE HIGH PRESSURE SYSTEM ACROSS THE
NORTHEAST PORTIONS OF THE AREA. THIS BUBBLE HIGH IS PROVIDING TWO
SCENARIOS TO THE REGION. THE FIRST IS THAT IT IS KEEPING THE
NORTHEAST A LITTLE MORE STABLE THAN THE SOUTHWEST. THE SECOND IS
THAT IS PROVIDING SOME EXTRA CONVERGENCE THAT IS RESULTING IN
OVER-RUNNING ACROSS THE NORTH AND EASTERN SECTIONS OF THE CWA. THIS
OVER-RUNNING HAS ALLOWED TRAINING SHOWERS AND THUNDERSTORMS TO
DEVELOP AND PRODUCED VERY LARGE RAINFALL TOTALS ACROSS AREAS
GENERALLY NORTH OF I-20. THESE HAVE BEEN COVERED WITH AREAL FLOOD
WARNINGS. THIS IS DUE TO THE FACT THAT THIS MODERATE TO HEAVY
RAINFALL HAS BEEN FALLING OVER A PERIOD OF 12 PLUS HOURS. WHAT THIS
DOES IS RESULTS IN A SLOWER RISE TO FLOOD LEVELS ACROSS THE AREA.
WHILE THESE ARE NOT FLASH FLOOD WARNINGS...THESE WARNINGS ARE JUST
AS DANGEROUS. IF YOU ENCOUNTER FLOODING PLEASE TURN AROUND AND DO
NOT DROWN. SOME REPORTS OF OVER 4 INCHES OF RAIN CENTERED AROUND
SHELBY COUNTY HAVE FALLEN SINCE MIDNIGHT.

THE SECOND FEATURE IS A FRONTAL BOUNDARY THAT IS CURRENTLY NOW SOUTH
OF A CARROLLTON TO MONTGOMERY LINE. THIS BOUNDARY HAS BEEN SLOWLY
MOVING NORTH. SOUTH OF THIS BOUNDARY TEMPERATURES ARE IN THE UPPER
60S AND LOW 70S. NUMEROUS SUPER CELLS HAVE DEVELOPED IN THIS AREA
AND CROSS OVER THE BOUNDARY. THIS HAS HELPED TO INCREASE THE
ROTATION WITH THE SUPERCELLS THAT DEVELOPED. MOST OF THE CELLS ARE
NORTH OF THE BOUNDARY AND WE WILL LIKELY SEE A WEAKENING TREND OVER
THE NEXT HOUR. HAIL WILL CONTINUE TO BE A THREAT WITH THESE STORMS.
MORE CONVECTION IS EXPECTED TO CONTINUE THIS AFTERNOON. WILL
CONTINUE TO MONITOR AS THIS BOUNDARY SLIDES NORTH.

THIS SYSTEM AND AIRMASS WILL SLIDE ACROSS THE SOUTHEAST
TONIGHT...WHILE THE SECOND MORE AGGRESSIVE DRYLINE WORKS INTO THE
WESTERN PORTION OF THE AREA OVERNIGHT. MODELS ARE NOW INDICATING
THAT THIS WILL CONTINUE TO IMPACT THE AREA THROUGH THE MORNING
HOURS...SO RAISED POPS QUITE A BIT THURSDAY MORNING. STILL MAY SEE
DEVELOPMENT FRIDAY AFTERNOON AS THE MAIN COLD FRONT WORKS THROUGH
ACROSS THE EAST. SOME DRIZZLE OR LIGHT RAIN POSSIBLE SATURDAY BEFORE
FINALLY CLEARING SUNDAY.

&&

.AVIATION...00Z TAF DISCUSSION.

AVIATION PROBLEMS WILL PERSIST THROUGH AT LEAST MIDNIGHT AS SHOWERS
AND THUNDERSTORMS CONTINUE TO STREAM NORTHWARD.  EXCESSIVE RAINFALL
AROUND ALL OF CENTRAL ALABAMA HAS ALSO SEEN WATER OVER MANY
TAXIWAYS...ESPECIALLY HERE AT EET...SO BE MINDFUL OF ALL OF THE
WATER ON THE GROUND.

HAVE DECIDED TO GO WITH AN OVERALL MVFR SET UP...AND WILL AMEND FOR
TS AS WARRANTED THROUGH THE EVENING HOURS...WITH LIKELY IFR CIGS AND
VIS IN AND AROUND HEAVIER RAINS AND TS.

WINDS HAVE NOT BEEN A BIG PROBLEM...THOUGH A FEW GUSTS TO 25 AROUND
THE AREA HAVE BEEN REPORTED. WITH A SIGNIFICANT BOUNDARY DRAPED
ACROSS CENTRAL ALABAMA FROM KEUF TO KTOI TO K7A2...WINDS NORTH OF
THAT LINE ARE OUT OF THE EAST...AND SOUTHERLY FLOW SOUTH OF THAT
BOUNDARY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

16/27
Hazardous weather outlook, Mar 10, 5:08 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 10 2010

ALZ011>015-017>050-111300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
508 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAIN WILL REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH
TONIGHT.  PLEASE REFER TO ONGOING FLASH FLOOD WATCH AND WARNING
STATEMENTS FOR ADDITIONAL DETAILS.

THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF
CENTRAL ALABAMA.  THIS SEVERE WEATHER THREAT COULD LAST AS LATE AS
MIDNIGHT.  THE HIGHEST THREAT...INCLUDING A SMALL TREAT OF
TORNADOES...IS IN THE WESTERN AND SOUTHERN SECTIONS OF CENTRAL
ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND TONIGHT.

61

In the hours before

Local storm report, Mar 10, 5:46 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             BIRMINGHAM              33.53N 86.80W
03/10/2010  E0.25 INCH       JEFFERSON          AL   AMATEUR RADIO

            PEA SIZE HAIL REPORTED AT TRINITY MEDICAL CENTER ON
            MONTCLAIR ROAD.

0516 PM     FLOOD            8 NE TALLADEGA          33.51N 86.00W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING IN THE MUNFORD AREA
            APPROXIMATELY 8 MILES NORTHEAST OF TALLADEGA...INCLUDING
            THE COMMUNITIES OF STEMLEY...RENFROE AND MOXLEY
            CROSSROADS.

&&
Local storm report, Mar 10, 5:52 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             WETUMPKA                32.54N 86.20W
03/10/2010  E0.25 INCH       ELMORE             AL   EMERGENCY MNGR

            PEA SIZE HAIL ALONG HWY 231 IN WETUMPKA.

0350 PM     FLOOD            HELENA                  33.29N 86.85W
03/10/2010                   SHELBY             AL   LAW ENFORCEMENT

            HELENA PD REPORTS NUMEROUS ROADS FLOODED AND CLOSED
            THROUGHOUT HELENA.

&&
Local storm report, Mar 10, 6:11 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            8 NE TALLADEGA          33.51N 86.00W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            FLOODING JUST NORTH OF MUNFORD ON MCAFFEE RD AT RITCHIE
            TOWN RD.

0550 PM     FLOOD            5 N TALLADEGA           33.50N 86.10W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            911 REPORTS BRIDGE WASHED OUT AT JACKSON TRACE RD AND
            PINE HILL RD.

&&
Local storm report, Mar 10, 6:14 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CUSSETA                 32.78N 85.31W
03/10/2010  E0.50 INCH       CHAMBERS           AL   PUBLIC

            PUBLIC REPORT OF DIME SIZE HAIL IN CUSSETA.

&&
Local storm report, Mar 10, 6:44 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 E WARD                32.36N 88.26W
03/10/2010  E0.75 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            CUBA VFD REPORTS PENNY SIZE HAIL 3/4 MILE EAST OF WARD ON
            CR 9.

&&
Local storm report, Mar 10, 7:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 SE CUBA               32.40N 88.33W
03/10/2010  E1.00 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            CUBA VFD REPORTS QUARTER SIZE HAIL AT JCT HWY 17 AND CR
            42.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:21 PM CSTSevere Thunderstorm WarningBMXSumter39 min
Mar 10, 6:24 PM CSTSevere Thunderstorm WarningBMXPickens, Sumter46 min
Mar 10, 6:54 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter51 min
Mar 10, 7:40 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega42 hr
Mar 10, 7:49 PM CSTTornado WarningBMXGreene, Sumter9 min
Mar 10, 7:57 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter41 min
Mar 10, 8:20 PM CSTFlash Flood WarningBMXShelby3 hr
Mar 10, 8:34 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker48 hr
Mar 10, 8:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa36 hr
Mar 10, 8:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo6 days
Mar 10, 8:44 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Mar 11, 12:25 AM CSTAreal Flood AdvisoryBMXPike2 hr
Mar 11, 1:45 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa8 hr
Mar 11, 2:44 AM CSTFlash Flood WarningBMXLamar3 hr
Mar 11, 5:06 AM CSTAreal Flood AdvisoryBMXFayette, Greene, Hale, Marengo, Marion, Pickens and 4 more3 hr
Mar 11, 8:29 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter29 hr
Mar 11, 8:48 AM CSTRiver Flood WarningBMXSumter5 days
Mar 11, 9:01 AM CSTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 11, 9:05 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes71 hr
Mar 11, 9:05 AM CSTRiver Flood WarningBMXDallas3 days
Mar 11, 9:07 AM CSTRiver Flood WarningBMXDallas, Perry35 hr

Nearby

River Flood Warnings in Alabama, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.